All Aboard the Struggle Bus

I’m nearly six weeks into my fourth line of treatment – weekly infusions of Taxol, an IV chemo. My hair is long gone, and with it, my energy, and my ability to do almost anything most days other than sit on the couch and re-watch Queer Eye. (I’m not a TV person, at all, so this tends to be a last resort for me). I didn’t fully appreciate how hard chemo would be for me. And, honestly, it’s been so incredibly hard.

After my first infusion, I really struggled. All of it hit me so hard – the stress, the anxiety leading up to it, the fear, the anger (so much anger). Not to mention the actual drug. When receiving IV chemo, you’re often given a dose of pre-meds prior to the infusion itself, to help alleviate some of the more difficult or toxic side effects. In my case, I was given a large dose of benadryl, in case of an allergic reaction, and a steroid, as a precursor to the chemo infusion. We learned very quickly that this is not a good combination for me. The benadryl made me very sleepy – I couldn’t keep my eyes open, but the steroid made me jumpy and feel like I was crawling out of my skin. I couldn’t sit in the chemo chair, and took my IV stand for a number of laps around the nurses station, making everyone fairly nervous because I just couldn’t sit down. This was also an issue because, during the infusion, I am supposed to keep ice packs on my hands and feet to prevent neuropathy and fingernail loss. Thank god the infusion is only an hour, because it brings out the worst in me.

The next morning, I woke up bright and early at 4:00 am, because steroids are fun. I couldn’t sleep, but couldn’t actually do anything either. The following day, Friday, I was so achey and exhausted that I couldn’t get off the couch. Had I not been warned that this was to be expected, I honestly thought that I was going to die, right then and there. Slowly, day by day, my energy crept back, just in time to return to the chemo chair for another round. This time, I was prepared for the exhaustion. I tried to rest for the few days afterwards, but also to stay active, and walk around to help with my joint stiffness. My joints ended up not being the issue that week – my stomach was. I woke up on Saturday morning with my GI system in full revolt. After a call to the on-call fellow at the cancer center, who reassured me that this was a “perfectly normal” response to Taxol, I was back to the couch for yet another day (along with a couple of new anti-nausea prescriptions).

The following week, I finally got a small reprieve – my pre-meds were adjusted so I no longer had to suffer through the mania of the Benadryl/steroid combination, and received an oral antihistamine, and no more steroids. That made a huge difference. Yes, I was still completely wiped out, but I no longer had the rollercoaster-crash effect of the steroids. Now, I was just really tired for a few days after the infusion. Oh, and all of my hair fell out. Seemingly at once, and in a painful, and surprisingly traumatic manner. We ended up shaving my head that Friday because I was shedding at such a surprising rate. After the three weeks of infusions, it took me a full week to recover. and that summed up the first month.

Now I’m two infusions into month two. My arms are covered in a litany of bruises from resistant veins (no port yet), and I’m adjusting to some nausea and reflux – each week seems to bring with it yet another round of side effects. I have quite a bit of bone and joint stiffness. Lastly, the chemo brain fog has been real, and brutal. It’s often hard for me to concentrate, even in conversations. Text messages can be exhausting and frustrating for me, let alone trying to have a conversation or effectively parent. I vacillate between the struggle to recognize my new normal and the need for others to recognize that new normal as well, as I often do not have the energy to articulate those nuances. I don’t have much other language for things right now: they are really hard.

9 thoughts on “All Aboard the Struggle Bus

  1. Chemo is so tough and this sounds really, really tough. As in all your posts, you bring us vividly into the experience. (Your writing is exceptional, even with brain fog!) Thinking of you, Emily, and your family and sending love.❤️

    Like

  2. Emily, I don’t know how many more chemo weeks that you have to endure, but I hope that it will be done with soon and that you get positive results from the treatment. I can understand your boredom with the TV what about radio programmes or audio books? Wishing you the very best. xxx

    Like

  3. Same here, Emily, only I knew going in that I can’t handle steroids, so I had the same protocol as yourself only without them..and no one gave me Benedryl ,either.
    The side effects were, literally, unbearable. I never went back.
    Even with just the one round, I had cognitive problems for a year after.

    You’re really taking it on the chin..I’m sorry you have to endure this. Just know a lot of us are sending you love and strength.

    Like

  4. Love you and your family, Emily. You are in our thoughts and prayers. You did an amazing job expressing this experience.

    Like

  5. Emily, please know those of the New Life family in Midlothian, VA are praying for you and the family. May God grant you comfort, healing and persistence in the treatment process!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s